Virginia, 2012Wildfire in Virginia, April 7 to 18, 2012
April 7 to 18, 2012 · NWS RNK · 2 events in 2 counties and zones
Below normal rainfall in the late winter and early spring months combined with an extended period of unseasonably warm, dry conditions across the region in early April set the stage for some of the most significant wildfires in Virginia's history. Back-to-back windy, dry, cold frontal passages following a 14-day period of only five percent of normal rainfall and temperatures 15 to 20 degrees…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall in the late winter and early spring months combined with an extended period of unseasonably warm, dry conditions across the region in early April set the stage for some of the most significant wildfires in Virginia's history. Back-to-back windy, dry, cold frontal passages following a 14-day period of only five percent of normal rainfall and temperatures 15 to 20 degrees above normal leading up to the Easter weekend, set the stage for a complex of five major wildfires across west central and northern Virginia, three of which occurred within the Blacksburg, VA County Warning Area (CWA). Consequently, the complex of fires were appropriately named the Easter Complex fires. The fires grew significantly on the 10th when sustained winds of 25 mph with gusts of 40 to 48 mph were observed across the region. Consequently, the complex of fires were appropriately named the Easter Complex fires. This fire, known as the Barbour Creek Fire, affected Craig and Alleghany counties. The fire burned over 7,000 acres of land, mostly owned by the United State Forest Service. Costs to contain the fire were nearly $2 million and rehabilitation treatment costs were nearly $90,000. There were no structures lost and no injuries or deaths from this wildfire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 7, 12:52 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 7, 12:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT SAT APR 7 2012
.SYNOPSIS...
AN AREA OF HIGH PRESSURE BUILDING OVER OUR AREA TODAY WILL MOVE
SOUTHEAST TONIGHT AND EARLY SUNDAY. THIS WILL KEEP DRY WEATHER IN
PLACE THROUGH SATURDAY NIGHT. A FAST MOVING DRY COLD FRONT WILL
SLIDE SOUTHEAST ACROSS THE REGION LATER SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM EDT SATURDAY...
AFTER A COLD MORNING START WITH WIDESPREAD FROST AND FREEZING
CONDITIONS...TEMPERATURES ARE REBOUNDING RAPIDLY UNDER FULL
SUNSHINE. NO SUB-FREEZING TEMPERATURES WERE EVIDENT AT ANY MESO-
NET SITE AS OF 950 AM EDT...SO CANCELED THE FROST ADVISORY/FREEZE
WARNING ACCORDINGLY. OTHERWISE...MADE A FEW TWEAKS TO HOURLY
TEMPERATURES AND DEW POINTS FOR THE REST OF THE MORNING INTO
EARLY AFTERNOON TO REFLECT LATEST AND ANTICIPATED HOURLY
TRENDS...BUT LEFT REST OF AFTERNOON GRIDS MAINLY UNCHANGED. DAYTIME
HIGHS STILL EXPECTED TO REACH INTO THE 60S IN MOST LOCATIONS...WITH
EXCEPTION BEING OVER THE HIGHEST TERRAIN AND ACROSS THE PIEDMONT...
WHERE HIGHS WILL BE IN THE MID 50S AND NEAR 70...RESPECTIVELY.
AS OF 230 AM EDT SATURDAY...
PRE-DAWN TEMPERATURES HAVE NOT COOLED AS RAPIDLY AS EXPECTED...AS
KFCX VWP SHOWS 5-10KTS OF WIND JUST OFF THE SURFACE KEEPING
ATMOSPHERE MIXED ENOUGH TO PREVENT DECOUPLING...ESPECIALLY ON THE
RIDGES. HOWEVER...WITH SEVERAL MESONET SITES IN THE VALLEYS
REPORTING TEMPERATURES IN THE 30S...WILL CONTINUE FROST/FREEZE
PRODUCTS THIS MORNING.
THE RNK FORECAST AREA WILL REMAIN UNDER A DEEP AND DRY NORTHWEST
FLOW THROUGH THE DAY. 00Z RNK SOUNDING SHOWED A VERY DRY AIR MASS
IN PLACE WITH THE PWAT AT 0.17 INCHES. AS THE DRY AIR MIXES DOWN
TODAY...MINIMUM RH VALUES WILL EASILY FALL INTO THE TEENS FOR MOST
AREAS. WITH FUEL MOISTURES FAIRLY DRY IN THE EAST WILL CONTINUE TO
HIGHEST THE THREAT FOR HIGH FIRE DANGER IN THE EAST.
LEANED TOWARD THE WARMER GFS MOS FOR HIGHS TODAY WITH DOWNSLOPING
WINDS AND HIGHER 1000-850MB THICKNESSES. PLUS...GUIDANCE HAS SHOW
A COOL BIAS OVER THE PAST COUPLE OF DAYS.
FOR TONIGHT...SHORT AND MEDIUM RANGE MODELS AGREE THAT WEAK
SHORTWAVE EMBEDDED IN THE UPPER LEVEL NORTHWEST FLOW MOVES OVER
OUR AREA BRINGING HIGH CLOUDS. THE CLOUDS PLUS 925MB WINDS
FORECAST TO BE 5-15KTS SHOULD PREVENT WIDESPREAD FROST...WITH ONLY
PATCHY FROST EXPECTED IN THE DEEPEST VALLEYS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 230 AM EDT SATURDAY...
A WEAK COLD FRONT WILL PASS THRU THE REGION SUNDAY WITH LIMITED
MOISTURE BUT INCREASING WESTERLY WINDS AS MIXING ENHANCES WITH THE
FROPA LATER SUNDAY. COULD SEE A BRIEF LIGHT SHOWER OR SPRINKLE FAR
NORTHWEST ON SUNDAY AFTERNOON...OTHERWISE KEEPING IT MOSTLY DRY
INTO SUNDAY NIGHT GIVEN DEEP WESTERLY FLOW. WARM ADVECTION/STRONG
DOWNSLOPE AHEAD OF THE BOUNDARY SHOULD PUSH HIGH TEMPERATURES BACK
ABOVE 70 DEGREES IN THE EAST SUNDAY AND INTO THE MID/UPPER 60S
WEST.
HIGH PRESSURE BRIEFLY SETTLES IN BEHIND THE FRONT SUNDAY NIGHT AHEAD
OF ANOTHER COLD FRONTAL BOUNDARY THAT SHOULD REACH THE WESTERN
SLOPES LATE MONDAY. SUNDAY NIGHT WILL BE A LITTLE WARMER WITH LOW
TEMPERATURES FROM THE MID 30S IN THE NORTHWEST TO THE LOWER 40S IN
SOUTHSIDE.
ANOTHER WEAK COLD FRONT ARRIVES ON MONDAY WITH LIMITED MOISTURE.
THERE MAY BE ENOUGH RH GIVEN THE CLOSER PROXIMITY OF THE DIGGING 5H
COLD POOL TO THE NORTH TO SQUEEZE OUT A FEW UPSLOPE SHOWERS FAR
NORTHWEST. KEPT THE CHANCE POPS OF SHOWERS LATE MONDAY ACROSS
THE WEST...OTHERWISE EXPECT A PARTLY SUNNY AND BREEZY AFTERNOON.
PLAYED HIGH TEMPERATURES MONDAY FROM THE THE UPPER 50S IN THE WEST
TO AROUND 70 IN THE SOUTHEAST. A FEW SHOWERS ARE POSSIBLE ALONG THE
850 MB TROF THAT WILL USHER IN THE COLDEST AIR LATER MONDAY NIGHT
INTO TUESDAY ON GUSTY NW WINDS. LOW TEMPERATURES MONDAY NIGHT WILL
RANGE FROM THE LOWER 30S IN THE NORTHWEST TO THE MID 40S IN THE
PIEDMONT.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 130 PM EDT FRIDAY...
BELOW NORMAL TEMP SCENARIO TO CONTINUE THRU THE PERIOD AS A CLOSED
UPPER LOW OVER ERN CANADA EVOLVES INTO A RATHER DEEP ERN 5H TROF
WITH PERSISTENT NW FLOW FOR MUCH OF THE WEEK. A DRIER BUT COOL MID
WEEK EXPECTED AS STRONG CANADIAN HIGH PRESSURE ELONGATES SE INTO THE
AREA FROM THE NRN PLAINS. THIS WILL LIKELY SET THE STAGE FOR MORE
OVERNIGHT FREEZE POTENTIAL ESPCLY MOUNTAINS AND PERHAPS FROST OUT
EAST BY EARLY WED AND AGAIN WED NIGHT PENDING HOW MUCH WIND GRADIENT
REMAINS. WILL FOLLOW CLOSE TO THE LATEST ENSEMBLE TEMPS WHICH PUTS
LOWS IN THE 20S TO LOWER 30S WEST AND 30S ELSW BOTH TUE/WED
NIGHTS...WITH HIGHS AROUND 60 SE TO 50S MOUNTAINS EXCEPT ONLY 40S AT
ELEVATION. THUS WILL KEEP MENTION IN THE HWO ABOUT ADDED
FROST/FREEZE POTENTIAL NEXT WEEK.
FLOW LOOKS TO BECOME MORE ZONAL LATE IN THE WEEK ALLOWING ENERGY
SPILLING EAST OUT OF THE CENTRAL ROCKIES TO DEVELOP A SFC WAVE THAT
MAY ZIP OUT OF THE SRN PLAINS AND ACROSS THE SE STATES ON FRIDAY.
THIS BEST REFLECTED BY THE OVERNIGHT ECMWF WHICH WOULD PUT A SWATH
OF CHILLY -RA ACROSS THE SOUTH AND WEST THU NIGHT AND FRIDAY.
HOWEVER DEGREE ON INTERACTION WITH THE ADDED S/W TROFFINESS SWINGING
AROUND THE NRN STREAM UPPER SYSTEM WILL BE KEY IN HOW FAR NORTH
PRECIP MAKES IT SO ONLY GOING TO INTRO A 20/30 POP FOR BOTH FEATURES
THU-FRI FOR NOW. OTRW TEMPS TO REMAIN COOL AND COULD BE QUITE CHILLY
ON FRIDAY WITH RAIN MOVING IN EARLY...POSSIBLY KEEPING HIGHS ONLY IN
THE 40S AT BEST SW AND MAINLY 50S ELSW.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 150 PM EDT SATURDAY...
SURFACE HIGH PRESSURE WILL MAINTAIN VFR WEATHER WITH NO FLIGHT
RESTRICTIONS FOR THE REST OF TODAY INTO TONIGHT. A WEAK WEATHER
DISTURBANCE AND ASSOCIATED COOL FRONT WILL SWEEP EAST THROUGH THE
AREA ON SUNDAY...BUT WILL ONLY BE ACCOMPANIED BY SCATTERED TO
BROKEN MID AND HIGH LEVEL CLOUDS.
THE NEXT OPPORTUNITY FOR SUB-VFR CONDITIONS WILL BE MONDAY NIGHT
INTO POSSIBLY THE MID WEEK PERIOD...AS ADDITIONAL COOL FRONTS
WITH BETTER LOW LEVEL MOISTURE PUSH SOUTHEAST THROUGH THE AREA...
SETTING THE STAGE FOR A PROLONGED UPSLOPING EVENT ACROSS THE
WESTERN FLANKS OF THE APPALACHIANS.
&&
.FIRE WEATHER...
AS OF 245 AM EDT SATURDAY...
WITH RH VALUES EXPECTED TO FALL INTO THE TEENS FOR MUCH OF THE
AREA TODAY...AND FUEL MOISTURES RUNNING AT 9 PERCENT IN MARLINTON
WV WILL CONTINUE THE SPS/FIRE DANGER STATEMENT FOR THE NORTHEAST
AND EXPAND IT TO EAST OF THE BLUE RIDGE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PH
NEAR TERM...PH/WERT
SHORT TERM...KK
LONG TERM...JH
AVIATION...PH/WERT
FIRE WEATHER...
Hazardous weather outlook, Apr 7, 9:24 AM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT SAT APR 7 2012
NCZ001-002-018-VAZ010>020-022>024-033>035-044>047-058-059-WVZ042>045-
081430-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
1024 AM EDT SAT APR 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PATCHY FROST MAY OCCUR IN THE DEEPER VALLEY LOCATIONS LATE
SATURDAY NIGHT INTO EARLY SUNDAY.
FREEZING TEMPERATURES OR FROST WILL ALSO BE POSSIBLE AGAIN BY THE
MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-081430-
TAZEWELL-SMYTH-
1024 AM EDT SAT APR 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
FREEZING TEMPERATURES OR FROST WILL BE POSSIBLE AGAIN BY THE MIDDLE
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032-043-081430-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
1024 AM EDT SAT APR 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WERT
Wildfire, Alleghany
- When
- April 7, 2:00 PM EST to April 18, 5:00 PM EST
- Where
- Alleghany forecast zone
- Property damage
- $2.5 million
- Reported by
- Park/Forest Service
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
This fire was known as the Barbours Creek Fire, affecting Craig and Alleghany counties. The fire affected the Jefferson National Forest and Barbours Creek Wilderness area. The cause of the fire was believed to have been human. The fire burned for eleven days and burned 7,402 acres, of which 7236 was federal land and 166 was private land. No structures were burned. Suppression costs were $1.668 million and rehabilitation costs were $86,693.
Wildfire, Craig
- When
- April 7, 2:00 PM EST to April 18, 5:00 PM EST
- Where
- Craig forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
This fire was known as the Barbours Creek Fire, affecting Craig and Alleghany counties. The fire affected the Jefferson National Forest and Barbours Creek Wilderness area. The cause of the fire was believed to have been human. The fire burned for eleven days and burned 7,402 acres, of which 7236 was federal land and 166 was private land. No structures were burned. Suppression costs were $1.668 million and rehabilitation costs were $86,693.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Virginia, April 7 to 19, 2012$870,000 · 1 event
- Tornadoes and Flash Flood in Texas, April 7, 2012EF0 · 27 events
- Tornadoes and Hail in Texas, April 7, 2012EF0 · 17 events
- Frost and Freeze in Virginia, April 7, 201213 events
- Frost and Freeze in West Virginia, April 7, 20128 events
- Frost and Freeze in Maryland, April 7, 20126 events
- Wildfire in New Jersey, April 7, 20123 events
- Hail in Oklahoma, April 7, 20121 in hail · 2 events
- Hail in Oklahoma, April 7, 20121 in hail · 2 events
- Hail and Damaging Wind in Texas, April 7, 2012$2,000 · 1.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378722, 379548.